Issue: 2006 > November > case report

Risk factors of acute hepatic failure during antituberculosis treatment: two cases and literature review

F. Smink, B. van Hoek, J. Ringers, R. van Altena, S.M. Arend


Hepatotoxicity is a well-known side effect of
antituberculosis treatment (ATT). If not recognised in
time, drug-induced hepatitis can develop, which may
rapidly progress to acute liver failure. We describe two
patients with acute hepatic failure caused by ATT, whose
pretreatment liver function had been normal. Both
patients successfully underwent liver transplantation.
Possible risk factors predisposing towards ATT-induced
hepatic failure were evaluated, and at least four risk
factors were present in these patients. Although available
guidelines do not advocate routine monitoring of liver function during ATT unless baseline values are elevated or in the case of pre-existent liver disease, this is nevertheless common practice. Liver function should
always be measured in patients who develop symptoms
during ATT, and rising liver function parameters should
prompt immediate action to prevent the occurrence
of liver failure. This report underscores that regular
monitoring of liver function parameters and adherence
to guidelines is especially important in patients with risk
factors for ATT-induced liver disease. An evaluation of
chronic viral hepatitis in risk groups before starting ATT
could be worthwhile.